# SDR CA050614009

- Difficulty date: May 24, 2005
- Submitted: July 11, 2005
- Operation: General aviation
- Make and model: Cessna A185F
- Aircraft time: 8,754 hours
- Engine: Cont IO520D
- Propeller: Mcauly D3A34C403
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Crankshaft
- Part number: 649134
- Condition: Fractured
- Location: Nr 2 Main
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) CRANKSHAFT FRACTURED AT NR 2 MAIN BEARING JOURNAL FILLET NEXT TO NR 3 CHEEK.  FAILURE IS IN LINE WITH NR 2 CONNECTING ROD JOURNAL IN AREA WHERE CRANKSHAFT IS INSPECTED FOR SUB-SURFACE CRACKS BY UT.  MAIN BEARINGS WERE POUNDED TO VERY THIN METAL PIECES. NR 1, NR 2 MAIN BEARING SADDLES IN CRANKCASE WERE DAMAGED FOLLOWING FAILURE OF CRANKSHAFT, NR 2 MAIN BEARINGS.  DUE TO AMOUNT OF DAMAGE, CAUSE OF FAILURE COULD NOT BE DETERMINED WITH INSPECTION EQUIPMENT AVAILABLE. CRANKSHAFT WAS MFG BY VAR PROCESS. AIRCRAFT WAS IN AN INCIDENT.  CRANKSHAFT, CRANKCASE, MAIN BEARINGS, CONNECTING RODS, CYLINDERS AND PISTONS HAVE BEEN TAKEN BY NTSB.
